Idaho, 2017

Hail in Idaho, July 20, 2017

July 20, 2017 · NWS PIH · 1 event in 1 county or zone

Hail fell in Bear Lake county. One inch hail was measured 1 mile south of Bloomington with Highway 89 covered with hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Hail fell in Bear Lake county. One inch hail was measured 1 mile south of Bloomington with Highway 89 covered with hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 20, 1:10 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 1:10 PM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
210 PM MDT Thu Jul 20 2017

.DISCUSSION...Monsoonal moisture made a stronger push last night
than anticipated. As a result, we've had storms over the Snake
Plain into the Magic Valley today. A front is moving through the
region this afternoon. Thunderstorms will gradually move off to
the east with the front this evening. Could see a stray storm
remain over the extreme southeast corner late tonight into early
Friday morning. Otherwise, drier air will work back into the
region providing dry weather through the weekend. Looks like
monsoonal moisture returns to the area next week. This will
produce a threat for storms just about every day next week.

Valle

&&

.AVIATION...Models have done an extremely poor job handling
shower and t-storm activity so far today across the region. Based
aviation forecast for this afternoon largely on radar and
satellite trends, blending toward model guidance early this eve
and tonight. Expecting t-storms to continue for the next several
hours near KPIH/KIDA, and through early eve near KDIJ, while
KSUN/KBYI remain dry. Coverage should remain isolated to
scattered, and do not have confidence on timing/coverage to go
higher than VCTS. As usual, the strongest cells could produce
gusty/erratic outflow winds and some hail. Otherwise, expecting
VFR conditions at all terminals through tonight and throughout
Fri. Winds this afternoon will be a bit gusty outside of t-storm
activity as reflected in the TAFs. -KSmith/Valle

&&

.FIRE WEATHER...Red flag warnings remain in effect until 9 pm for
elevations below 6000 feet in zone 476 as well as zone 410 for wind
gusts and low humidity.  Thudnerstorms occurring along cold front
and expect isolated storms late this afternoon and early evening
mainly in zones 411 and 413.  Expect more docile conditions Friday
with wind gusts expected to stay under warning criteria and no
thunderstorms expected.  Upper ridge builds over Idaho Saturday with
hot and dry conditions expected with light winds.  Expect a pattern
change Monday with monsoonal moisture returning ahead of an
approaching trof with showers and thunderstorms possible Monday
through Thursday of next week.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-476.

&&

In the hours before

Special weather statement, Jul 20, 3:11 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
411 PM MDT THU JUL 20 2017

IDZ023-025-202245-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
411 PM MDT THU JUL 20 2017

...STRONG THUNDERSTORM NEAR WEST OF NITER MOVING NORTHEAST THROUGH
445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm
south of Grace or 11 miles southwest of Soda Springs, moving
northeast at 20 mph.

Dime size hail, heavy rain, frequent lightning and wind gusts up to
50 mph are possible with this storm as it passes through
rural Caribou County south of Soda Springs through 445 PM MDT.

Locations impacted include...
Soda Springs, Grace, Georgetown Summit and Niter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 11179 4253 11187 4277 11149 4254 11131
TIME...MOT...LOC 2208Z 239DEG 16KT 4252 11173

Huston
Special weather statement, Jul 20, 3:58 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
458 PM MDT THU JUL 20 2017

IDZ023-025-210000-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
458 PM MDT THU JUL 20 2017

...LINE OF THUNDERSTORMS WORKING EAST TOWARD HIGHWAY 30 BETWEEN SODA
SPRINGS AND GEORGETOWN THROUGH 600 PM MDT...

At 454 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 13 miles southwest of Star Valley Rest Area to 8
miles south of Soda Springs to near Thatcher to near Oneida Narrows
Reservoir, moving northeast at 20 mph.

Brief moderate rain, small hail and wind gusts to 40 mph are
possible with these storms as they move east across Highway 30
between Soda Springs and Georgetown through 600 PM MDT.

Locations impacted include...
Montpelier, Georgetown, Oneida Narrows Reservoir, Bern, Emmigrant
Summit, Georgetown Summit, Diamond Creek Campground, Smokey Canyon
Mine, Liberty, Bennington and Clear Creek Ranger Station.

LAT...LON 4261 11109 4232 11129 4230 11177 4246 11170
      4262 11154 4282 11120 4287 11105 4287 11104
      4266 11105
TIME...MOT...LOC 2254Z 247DEG 17KT 4279 11122 4254 11155 4245 11165
4233 11174

Huston
Special weather statement, Jul 20, 5:40 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pocatello ID
640 PM MDT THU JUL 20 2017

IDZ023>025-210130-
Caribou Highlands ID-Cache Valley/Idaho Portion ID-
Wasatch Mountains/Idaho Portion ID-
640 PM MDT THU JUL 20 2017

...THUNDERSTORM NORTH OF PRESTON MOVING NORTHEAST TOWARD THE
NARROWS AND LIBERTY THROUGH 730 PM MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm near
the Oneida Narrows Reservoir or 12 miles northeast of Preston,
moving northeast at 20 mph.

Brief heavy rain, small hail and wind gusts to 45 mph are possible
with this storm as it moves through the Narrows toward Liberty
through 730 PM MDT.

Locations impacted include...
Montpelier, Georgetown, Oneida Narrows Reservoir, Bern, Mink Creek,
Ovid, Emmigrant Summit, Liberty, Bennington and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4215 11182 4227 11188 4254 11136 4228 11120
TIME...MOT...LOC 0037Z 245DEG 18KT 4225 11177

Huston
Local storm report, Jul 20, 6:32 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
732 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             OVID                    42.28N 111.38W
07/20/2017  E0.75 INCH       BEAR LAKE          ID   NWS EMPLOYEE

&&

TWYATT
Special weather statement, Jul 20, 6:39 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
739 PM MDT THU JUL 20 2017

IDZ024-025-210230-
Cache Valley/Idaho Portion ID-Wasatch Mountains/Idaho Portion ID-
739 PM MDT THU JUL 20 2017

...A LINE OF THUNDERSTORMS MOVING EAST THROUGH THE PRESTON AND BEAR
LAKE REGION THROUGH 830 PM MDT...

At 734 PM MDT, a trained weather spotter reported strong
thunderstorms along a line extending from near Montpelier to near
Preston, moving east at 20 mph.

Penny size hail, brief heavy rain and wind gusts to 45 mph are
possible with these storms as they move east through the Bear Lake
region and Idaho portion of the northern Wasatch Mountains through
830 PM MDT. If you are still recreating on Bear Lake you should
strongly consider moving to shore before these storms impact the
lake!

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Minnetonka Cave, Ovid, Border Summit, Fish Haven,
Liberty, Pegram, Riverdale and Geneva Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11145 4214 11192 4232 11146 4234 11105
      4216 11105
TIME...MOT...LOC 0134Z 274DEG 17KT 4228 11136 4215 11178

Huston
Special weather statement, Jul 20, 7:03 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
803 PM MDT THU JUL 20 2017

IDZ025-210245-
Wasatch Mountains/Idaho Portion ID-
803 PM MDT THU JUL 20 2017

...STRONG THUNDERSTORM MOVING OFF THE NORTHERN WASATCH TOWARD
BLOOMINGTON AND THE NORTH BEACH OF BEAR LAKE THROUGH 845 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Saint Charles, moving east at 15 mph.

Dime size hail, heavy rain and wind gusts to 45 mph are possible
with this storm as it moves into the Bear Lake area through 845 PM
MDT. If you are recreating on Bear Lake, move to shore now!

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4212 11166 4224 11165 4229 11118 4200 11121
      4201 11139
TIME...MOT...LOC 0158Z 273DEG 14KT 4218 11156

Huston

The radar

The Salt Lake City radar (KMTX), 133 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bear Lake

When
July 20, 7:25 PM MST to 7:35 PM MST
Where
Bear Lake County, 1 mi S of Bloomington
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.166, -111.400

Hail fell in Bear Lake county. One inch hail was measured 1 mile south of Bloomington with Highway 89 covered with hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712552.